New Mexico, 2007

Hail in New Mexico, May 26, 2007

May 26, 2007 · NWS ABQ · 2 events in 2 counties and zones

A moist atmosphere and numerous outflow boundaries help set off a couple of severe thunderstorms, one over Roswell and the other in Portales.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A moist atmosphere and numerous outflow boundaries help set off a couple of severe thunderstorms, one over Roswell and the other in Portales.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 26, 1:35 PM MST, 4 hours 13 minutes earlier.

Area forecast discussion, May 26, 1:35 PM MST, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
235 PM MDT SAT MAY 26 2007

.DISCUSSION...ISOLATED SHOWERS AND THUNDERSTORMS THAT FORMED
EARLIER OVER THE NORTHERN...CENTRAL...AND WESTERN MOUNTAINS ARE
BEGINNING TO MOVE SOUTHEAST OFF OF THE HIGHER TERRAIN. LOOKING
OUTSIDE...HOWEVER...SHOWS ATMOSPHERE TO BE SOMEWHAT CAPPED AS
SEEN IN GLACIATED ANVILS WITH LITTLE VERTICAL OR SHORT LIVED
VERTICAL DEVELOPMENT. EXPECT A FEW STORMS MAY PRODUCE SOME HEAVY
BURSTS OF RAIN AND PERHAPS SOME SMALL HAIL...BUT A SEVERE WEATHER
THREAT IS SOMEWHAT LOW. EXPECT THIS ACTIVITY TO DIE OFF SHORTLY
AFTER SUNSET.

FOR THE REMAINDER OF THE WEEKEND AND INTO THE FIRST HALF OF THE
NEW WORK WEEK...A VERY WEAK FLOW OVER THE AREA WILL ALLOW A
RECYCLING OF MOISTURE WITH THE TYPICAL AFTERNOON AND EVENING
VARIETY OF THUNDERSTORMS THAT FORM OVER THE HIGHER TERRAIN AND
MOVE OFF INTO THE HIGHLANDS AND PLAINS BEFORE DISSIPATING AROUND
SUNSET. ANOTHER WEAK UPPER LEVEL WAVE AND SURFACE COLD FRONT ARE
EXPECTED TO PUSH INTO THE EASTERN PLAINS BY WED EVENING. THIS
WILL RESULT IN MORE FOCUSED ACTIVITY OVER THE EASTERN PLAINS. FOR
THE REMAINDER OF THE WEEK...EXPECT A REINFORCING SHOT OF COOLER
AND MORE MOISTURE LADEN AIR SEEP INTO THE CENTRAL VALLEYS WEST TO
THE CONTINENTAL DIVIDE BY LATE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  47  85  49  87 /   5   5   5   5
GALLUP..........................  39  81  41  83 /   5   5   5   5
GRANTS..........................  43  81  42  83 /   5   5   5   5
GLENWOOD........................  49  88  48  89 /  10  10   5   5
CHAMA...........................  34  71  35  75 /   5  10   5  10
LOS ALAMOS......................  44  77  48  79 /   5  10   5   5
RED RIVER.......................  34  63  33  67 /   5  10  10  10
TAOS............................  40  76  39  80 /   5  10   5  10
SANTA FE........................  47  78  49  81 /   5  10   5   5
SANTA FE AIRPORT................  47  80  48  83 /   5  10   5   5
ESPANOLA........................  50  83  49  86 /   5  10   5   5
ALBUQUERQUE HEIGHTS.............  57  84  58  86 /   5  10   5   5
ALBUQUERQUE VALLEY..............  55  86  56  88 /   5  10   5   5
ALBUQUERQUE FOOTHILLS...........  55  83  56  86 /   5  10   5   5
ALBUQUERQUE WEST MESA...........  56  85  57  87 /   5  10   5   5
SOCORRO.........................  55  87  55  88 /  10  10   5   5
SANDIA PARK/CEDAR CREST.........  46  78  47  82 /   5  10   5   5
MORIARTY/ESTANCIA...............  45  81  46  84 /  10  10   5   5
CARRIZOZO.......................  55  84  53  86 /  20  10  10   5
RUIDOSO.........................  49  72  52  75 /  20  20  10  10
RATON...........................  44  79  44  83 /  20  20  20   5
LAS VEGAS.......................  44  77  45  80 /  20  20  10   5
ROY.............................  50  78  50  81 /  20  20  20   5
CLAYTON.........................  53  81  54  85 /  30  20  20  10
SANTA ROSA......................  54  86  53  89 /  20  20  10   5
TUCUMCARI.......................  57  86  59  90 /  20  20  20   5
FORT SUMNER.....................  56  86  58  89 /  20  20  20   5
CLOVIS..........................  57  83  58  87 /  30  30  20  10
PORTALES........................  56  85  57  88 /  30  30  20  10
ROSWELL.........................  59  88  60  91 /  20  20  20  10

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

16
Hazardous weather outlook, May 26, 5:00 AM MST, 12 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT SAT MAY 26 2007

NMZ001>021-026-271200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WEST CENTRAL MOUNTAINS-
600 AM MDT SAT MAY 26 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...
A FEW STRONG THUNDERSTORMS ARE POSSIBLE OVER THE EASTERN PLAINS
THIS AFTERNOON AND THIS EVENING WHERE HAIL AND GUSTY WINDS ARE THE
PRIMARY THREAT. HEAVY RAINFALL IS ALSO POSSIBLE WITH ANY OF THE
STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN
CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND
WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GUYER

In the hours before

Special weather statement, May 26, 4:48 PM MST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
548 PM MDT SAT MAY 26 2007

NMZ021-270015-
CURRY COUNTY-
548 PM MDT SAT MAY 26 2007

...STRONG THUNDERSTORM MOVING OVER SOUTHEAST CURRY COUNTY...

AT 542 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER NEAR TEXICO. MOVEMENT WAS SOUTH
AT 10 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE PLEASANT HILL AND CLOVIS.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION.

DPORTER
Special weather statement, May 26, 5:11 PM MST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
611 PM MDT SAT MAY 26 2007

NMZ012-270045-
CONCHAS LAKE/GUADALUPE COUNTY-
611 PM MDT SAT MAY 26 2007

...STRONG THUNDERSTORM MOVING OVER NORTHEAST SAN MIGUEL COUNTY...

AT 600 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING HEAVY RAIN...WINDS UP TO
40 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 13 MILES NORTHEAST
OF CONCHAS. MOVEMENT WAS SOUTHEAST AT 5 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE BELL RANCH.

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.

40
Special weather statement, May 26, 5:15 PM MST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
615 PM MDT SAT MAY 26 2007

NMZ020-021-270045-
CURRY COUNTY-ROOSEVELT COUNTY-
615 PM MDT SAT MAY 26 2007

...LINE OF STRONG THUNDERSTORMS MOVING OVER SOUTHEAST CURRY COUNTY...

AT 612 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO 50
MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER ALONG A LINE EXTENDING
FROM CANNON AIR FORCE BASE TO TEXICO. MOVEMENT WAS SOUTH AT 10 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE PORTAIR AND RANCHVALE
AS WELL AS NORTHEAST ROOSEVELT COUNTY.

THESE STORMS WERE NOT PRODUCING SEVERE WEATHER AT THIS TIME.
HOWEVER...PERSONS IN THE PATH OF THESE STORMS ARE ADVISED TO MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION.

DPORTER
Special weather statement, May 26, 5:24 PM MST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
624 PM MDT SAT MAY 26 2007

NMZ019-270100-
CHAVES COUNTY PLAINS-
624 PM MDT SAT MAY 26 2007

...STRONG THUNDERSTORM MOVING OVER CENTRAL CHAVES COUNTY...

AT 621 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 7 MILES NORTHWEST OF BITTER LAKE
WILDLIFE REFUGE. MOVEMENT WAS SOUTH AT 15 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE ROSWELL AND MIDWAY.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION.

DPORTER
Special weather statement, May 26, 5:43 PM MST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
643 PM MDT SAT MAY 26 2007

NMZ021-270115-
CURRY COUNTY-
643 PM MDT SAT MAY 26 2007

...STRONG THUNDERSTORM MOVING OVER SOUTHEAST CURRY COUNTY...

AT 634 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER NEAR CLOVIS. MOVEMENT WAS EAST
AT 15 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE PLEASANT HILL AND TEXICO.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.

40
Local storm report, May 26, 5:48 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
648 PM MDT SAT MAY 26 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     HAIL             ROSWELL                 33.37N 104.53W
05/26/2007  E1.00 INCH       CHAVES             NM   PUBLIC

            WEST 2ND STREET IN ROSWELL.

&&

DPORTER

The radar

The Holloman AFB radar (KHDX), 153 km away, was scanning. The volume nearest the first event began at 00:46 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Chaves

When
May 26, 5:48 PM MST
Where
Chaves County, Roswell
Measured
1 in hail
Reported by
Public
Coordinates
33.380, -104.520

Quarter size hail on West 2nd street in Roswell.

Hail, Roosevelt

When
May 26, 6:50 PM MST
Where
Roosevelt County, Portales
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
34.180, -103.330

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2007Every state in 2007This day in weather historyWarnings in New Mexico, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 23427, 23428.